The Food and Drug Administration has asked doctors, dentists, pharmacists and other health care professionals to stop giving patients high-dose acetaminophen, the active ingredient in the popular pain-reliever Tylenol.
Pills, capsules, tablets, syrups and other formulations that contain more than 325 milligrams of acetaminophen have not been shown to reduce pain better than lower doses of the medication; however, such high levels of the drug can cause liver damage, the FDA explained in a recommendation issued Tuesday.
Pharmacists who are asked to fill prescriptions for medications with more than 325 mg of acetaminophen should contact the doctor or dentist who ordered it and see if a lower dose would suffice, the recommendation said.
The FDA has warned consumers about the risk of inadvertent overdoses of acetaminophen, which can happen when people simultaneously take several drugs that contain the painkiller. Reducing the maximum dose of acetaminophen should also reduce the risk of an accidental overdose, since nearly half of such cases involve a prescription medication, the FDA said.
Patients who have too much acetaminophen in their systems can suffer liver failure, since that organ is responsible for metabolizing the drug. Consequences of liver failure include the need for a liver transplant and death.
As explained by Harvard Medical School's Family Health Guide, most acetaminophen is broken down into harmless substances that are removed from the body in urine. "But a small percentage is rendered into a compound that's extremely harmful to cells," the guide says.
The compound is known by the acronym NAPQI, and it's combined with an antioxidant called glutathione to make it safe to ingest. But in the case of an overdose, there's "not enough glutathione to sop up NAPQI," making liver damage a threat.